5-HTP Side Effects
Heartburn, diarrhea, and nausea are among the possible side effects of 5-HTP. Because this product is a supplement, large clinical studies have not been done to determine more information on possible side effects (such as rare side effects). However, serious side effects are certainly possible. Contact your healthcare provider if you experience severe muscle pain, seizures, or signs of an allergic reaction while taking the supplement.
Does 5-HTP Cause Side Effects?As with any medication or supplement, side effects are possible with 5-HTP (5-hydroxytryptophan). However, as with most supplements, little information is available about 5-HTP side effects, as large, adequately designed clinical studies have not been performed. Large studies are important in order to find any rare side effects.
(This article covers many, but not all, of the possible 5-HTP side effects. Your healthcare provider can discuss a more complete list with you.)
Possible Side Effects With 5-HTPMany of the reported side effects with 5-HTP are related to the digestive system, and may include:
- Heartburn or indigestion
- Abdominal pain (stomach pain)
- Nausea or vomiting
- Loss of appetite.
Side Effects to ReportThere are a number of less common, but potentially serious side effects of 5-HTP that you should report to your healthcare provider. These include but are not limited to:
- Severe muscle pain, which is an early sign of eosinophilia myalgia syndrome (EMS), which may be associated with 5-HTP use
- Signs of an allergic reaction, such as:
- A rash
- Difficulty breathing
- Swelling of the mouth or throat.